Virginia, 2014

Winter Storm and Winter Weather in Virginia, March 30, 2014

March 30, 2014 · NWS LWX · 13 events in 13 counties and zones

Low pressure intensified off the Mid Atlantic coast while a upper level trough moved across the Southern Appalachians. Colder air wrapped around the low and rain turned to snow especially in higher elevations across the Blue Ridge Mountains.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure intensified off the Mid Atlantic coast while a upper level trough moved across the Southern Appalachians. Colder air wrapped around the low and rain turned to snow especially in higher elevations across the Blue Ridge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 30, 3:00 AM EST, 0 minutes earlier.

Area forecast discussion, Mar 30, 3:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EDT SUN MAR 30 2014

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO INTENSIFY NEAR THE DELMARVA PENINSULA
TODAY. THE LOW WILL MOVE AWAY FROM THE REGION TONIGHT THROUGH MONDAY
AND HIGH PRESSURE WILL BUILD OVERHEAD MONDAY NIGHT INTO TUESDAY. A
COLD FRONT WILL MOVE INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THIS
BOUNDARY WILL STALL OUT NEARBY THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A POTENT CUT-OFF UPPER LOW STILL DIGGING DOWN INTO THE SRN APLCNS
EARLY THIS MRNG. NOT QUITE APRIL YET AND THIS UPPER LEVEL FEATURE
IS A CLEAR SIGN OF IT...SPREADING SNOW SHOWERS ACROSS A SWATH OF
THE OHIO RVR VLY TO THE WINDWARD SIDE OF THE APLCNS. OUT AHEAD OF
THIS DEEP AND APPROACHING UPPER WAVE HAS BEEN PLENTY OF
MOISTURE...SCATTERED AT TIMES AND A PERIODIC MIX OF DRIZZLE AND
INTERMITTENT HEAVY RAIN BUT STILL LOTS OF ACTIVITY THAT HAS SPREAD
UP THE ERN SEABOARD FROM YESTERDAY INTO TODAY.

RAINY AND COOL CONDITIONS FROM THIS CURRENT OVERNIGHT PERIOD WILL
QUICKLY TURN INTO RAINY AND WINDY BY DAWN. THE UPPER CUT-OFF LOW
MOVING INTO THE VERTICALLY-STACKED/OCCLUDING PHASE WHICH
ESSENTIALLY MEANS PEAK INTENSITY BEFORE DISSIPATING. HOWEVER...W/
THE SFC LOW MOVING OFF THE COAST AND TAPPING INTO SOME OF THE
WARMER GULFSTREAM WATERS TODAY...THE SFC SYSTEM NOT DONE
INTENSIFYING. ABOUT A DAY'S WORTH OF DYNAMIC FORCING AND MIXING OF
THE BOUNDARY LAYER LEFT FOR OUR AREA...TAKING MOST OF TODAY FOR
THE SYSTEM TO MOVE OVER THE MID-ATLC REGION AND AT LEAST MOVE
LARGELY OFF THE ATLC COAST.

A GOOD TEMP STRATIFICATION STILL EXISTS W/ THIS SYSTEM - EVEN
OVERNIGHT...SUB-FREEZING TEMPS ON THE WEST SIDE OF THE APLCNS W/
60S RIDING UP THE I-95 CORRIDOR AND ACROSS DELMARVA. IN BETWEEN
AND COVERING OUR REGION CONTINUES TO BE THE SOLID 40S AND 50S...A
MODERATED AND MOIST ENVIRONMENT AFTER IT HAS BEEN RAINING FOR A
BETTER PART OF THE PAST 12-18 HRS.

SOME OF THE CALM CONDITIONS HAVE BEEN INTERRUPTED BY A SFC LEE
TROUGH THAT HAS MIXED DOWN AND SPREAD OVER THE AREA FROM WEST TO
EAST...NOW PUSHING OVER THE CHES BAY. THE ONSLAUGHT OF 20MPH
WIND GUSTS OUT OF THE NW W/IN THE PAST HR JUST THE BEGINNING.
BREEZY TO OUT-RIGHT WINDY CONDITIONS WILL ARRIVE IN A FEW
HRS...CONTINUING THRU MUCH OF THE DAY. AS THE UPPER LOW MOVE
OVERHEAD THRU THE DAYTIME HRS...THE PRECIP AROUND THE FEATURE WILL
BECOME A MORE COMBINED MASS OF LIGHT-MODERATE SHOWERS IN A BANDING
FORM OVER THE AREA - ORIENTED NORTH-TO-SOUTH. THE STRENGTHENING
SFC LOW WILL BE WRAPPING THE PRECIP AROUND IT'S WRN
SIDE...SPREADING MORE COLD RAIN SHOWERS OVER THE MD/VA PIEDMONT
AND COASTAL AREAS. MEANWHILE...THE HIGHER RIDGELINES THROUGHOUT
THE MID ATLC AREA - PARTICULARLY THE BLUE RIDGE AND WEST - WILL BE
GETTING THE WORST OF OUR WX TODAY. A MIX OF RAIN AND SNOW...ALL
SNOW OVER THE HIGHEST ELVNS OF THE APLCNS...AND THE STRONGEST WIND
GUSTS IN THE REGION THROUGHOUT THE DAY. SNOW CHANCES WILL DIMINISH
LATER THIS AFTN...AS WILL PRECIP FROM WEST-TO-EAST BUT NOT BEFORE
A FEW INCHES OF SNOW FALLS OVER THE ELVNS ABOVE 3KFT...MUCH LESSER
AMNTS IN THE ADJACENT VLYS.

TODAY WILL BE THE COLDEST BY FAR IN THE STRETCH OF UPCOMING NEAR
OR ABOVE AVG DAYS AND THE MOST ADVERSE IN TERMS OF STEADY WINDS
AND RAIN. HIGHS TODAY HAVE LIKELY ALREADY OCCURRED SINCE
MIDNIGHT...AS TEMPS WILL GRADUALLY FALL THROUGHOUT THE DAY BEFORE
OF THE COLD UPPER LOW. ANOTHER COLDER OVERNIGHT PERIOD TONIGHT
AFTER THE LOW HAS MOVED JUST OFF THE COAST. TEMPS WILL LIKELY DROP
INTO AT LEAST THE M-U30S...W/ SUBFREEZING TEMPS OVER THE MTNS.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
LOW PRESSURE WILL CONTINUE TO MOVE AWAY FROM THE REGION MONDAY
WHILE HIGH PRESSURE APPROACHES FROM THE OHIO VALLEY. A NORTHWEST
FLOW IS EXPECTED BETWEEN THESE TWO SYSTEMS...AND IT WILL BE BREEZY
WITH FREQUENT GUSTS AROUND 30 TO 35 MPH.

DRIER AIR ASSOCIATED WITH THE NORTHWEST FLOW ALONG WITH SUBSIDENCE
BEHIND THE DEPARTING LOW WILL ALLOW FOR PLENTY OF SUNSHINE. MAX
TEMPS WILL BE NOTICEABLY WARMER...DESPITE THE BREEZY CONDITIONS.
MAX TEMPS WILL RANGE FROM NEAR 60 IN NORTHEASTERN MARYLAND TO THE
LOWER 70S IN CENTRAL VIRGINIA. THE CURRENT FORECAST FOR MAX TEMPS
IS A FEW DEGREES ABOVE GUIDANCE DUE TO A DEEP MIXING LAYER AND
PLENTY OF SUNSHINE.

HIGH PRESSURE WILL BUILD OVERHEAD MONDAY NIGHT AND WINDS WILL
QUICKLY DIMINISH AROUND SUNSET. MIN TEMPS WILL RANGE FROM THE
LOWER 30S IN THE COLDER VALLEYS TO THE LOWER AND MIDDLE 40S IN
DOWNTOWN WASHINGTON AND BALTIMORE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL MOVE OFF THE COAST TUESDAY AND A COLD FRONT
WILL APPROACH FROM THE WEST. DESPITE SOME HIGH AND MID-LEVEL
CLOUDS AHEAD OF THE FRONT...TUESDAY WILL TURN OUT QUITE MILD DUE
TO A SOUTHERLY FLOW AHEAD OF THE COLD FRONT.

THE COLD FRONT WILL MOVE INTO THE REGION TUESDAY NIGHT. LITTLE
MOISTURE WILL BE ASSOCIATED WITH THE BOUNDARY SO MOST LOCATIONS
WILL BE DRY. THE BOUNDARY WILL STALL OUT NEARBY FOR THE MIDDLE AND
LATTER PORTIONS OF THE WEEK. WAVES OF LOW PRESSURE WILL RIDE ALONG
THE BOUNDARY...BRINGING UNSETTLED CONDITIONS DURING THIS TIME.
TEMPERATURE FORECASTS ARE ALSO HIGHLY UNCERTAIN DUE TO THE LARGE
GRADIENT BETWEEN MARINE AIR NORTH AND EAST OF THE BOUNDARY VERSUS
MARITIME TROPICAL SOUTH AND WEST OF THE BOUNDARY.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
THE SOCKED-IN CONDITIONS CONTINUE FOR THE I-95 CORRIDOR AND
EAST...BUT AFTER A SFC BOUNDARY HAS MOVED THRU FROM REST OF THE
AREA - FROM THE APLCNS TO THE PIEDMONT...GUSTY LOW LEVEL FLOW HAS
BEEN MIXING OUT SOME OF THE MORE DENSE LOW CLOUDS. THIS SHOULD
CONTINUE INTO THE EARLY MRNG HRS...AS THE BOUNDARY LAYER GETS A
POTENT UPPER LEVEL LOW W/ PLENTY OF STRONG LOW LEVEL FLOW TO MIX
DOWN SOME OF THESE HIGHER WINDS.

WINDS WILL ONLY INCREASE TOWARD DAWN AFTERWARD...THRU THE DAY AND
INTO THE EVE HRS. THE STRONGER GUSTS DURING THIS LONG-TERM PERIOD
SHOULD BE LATER THIS EVE...AS THE BEST PUSH OF BOUNDARY LAYER MAX
GUSTS ARE SPREAD ACROSS THE AREA FROM THE NW...THEN GRADUALLY
SUBSIDING INTO THE OVERNIGHT HRS/EARLY MON. PEAK GUSTS WILL RANGE
IN THE 30-35KT RANGE FOR MUCH OF THE DAYTIME HRS...W/ STEADY
20-30KT GUSTS EXPECTED FOR THE ENTIRE MID-ATLC REGION. WIDESPREAD
SHOWERS CONTINUE TO STREAM OVER THE AREA....AS WILL CONTINUE TO
THRU THE MID-LATE MRNG - EARLY AFTN HRS. DRIER NW WINDS WILL PUSH
THE PRECIP OFF THE MID ATLC COAST LATE THIS EVE...BUT STILL
BRINGING THESE HIGHER WINDS TO THE AREA INTO THE OVERNIGHT HRS.

GUSTY NORTHWEST WINDS ARE EXPECTED MONDAY. GUSTS WILL BE AROUND 30
KNOTS. WINDS WILL DIMINISH QUICKLY AROUND SUNSET MONDAY EVENING
AND HIGH PRESSURE WILL BUILD OVERHEAD MONDAY NIGHT. A COLD FRONT
WILL MOVE INTO THE TERMINALS TUESDAY NIGHT AND THE BOUNDARY WILL
STALL OVER THE TERMINALS DURING THE MIDDLE AND LATTER PORTIONS OF
THE WEEK. SUBVFR CONDITIONS ALONG WITH SHOWERS ARE POSSIBLE DURING
THIS TIME.

&&

.MARINE...
A RELATIVELY CALM OVERNIGHT PERIOD UNTIL RECENTLY...W/ CONTINUED
EXPECTATIONS OF DYNAMIC CHANGES THROUGHOUT THE DAY. SHOWERS WILL
CONTINUE INTO THE MRNG HRS/EARLY AFTN HRS BUT SLOWLY SUBSIDE INTO
THE LATE AFTN. GALE CONDITIONS WILL FOLLOW AS CONDITIONS DRY OUT
AND LAST INTO THE OVERNIGHT.

GUSTY NORTHWEST WINDS WILL CONTINUE MONDAY. A GALE WARNING MAY BE
NEEDED FOR THE WATERS...ESPECIALLY MONDAY MORNING. A SMALL CRAFT
ADVISORY WILL BE NEEDED INTO MONDAY EVENING. WINDS WILL DIMINISH
MONDAY NIGHT AS HIGH PRESSURE BUILDS OVERHEAD. THE HIGH WILL MOVE
OFF THE COAST TUESDAY AND A COLD FRONT WILL STALL OUT NEAR THE
WATERS DURING THE MIDDLE AND LATTER PORTIONS OF THE WEEK.
UNSETTLED CONDITIONS ARE EXPECTED DURING THIS TIME.

&&

.HYDROLOGY...
RAINFALL AMOUNTS THROUGH EARLY THIS MORNING RANGE FROM AROUND ONE-
HALF INCH TO AS MUCH AS 1.5 INCHES. THE RAIN FELL OVER A LARGE
PERIOD OF TIME...SO STREAMS AND CREEKS REMAIN BELOW THEIR BANKS.
RAIN WILL CONTINUE INTO TONIGHT WITH ADDITIONAL RAINFALL AMOUNTS
AROUND ONE HALF TO ONE INCH EXPECTED. LOCALIZED AMOUNTS UP TO TWO
INCHES ARE POSSIBLE MAINLY EAST OF THE BLUE RIDGE MOUNTAINS TO THE
CHESAPEAKE BAY WHERE PWATS WILL BE A BIT HIGHER AND RAIN WILL
PERSIST THE LONGEST INTO TONIGHT. ADDITIONAL RAINFALL TOTALS ARE
FORECAST TO BE BELOW FLOOD GUIDANCE FOR MOST AREAS...BUT STREAMS
AND CREEKS WILL CONTINUE TO RISE DUE TO AN ALREADY SATURATED
GROUND. THEREFORE...LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS
AS WELL AS URBAN AREAS IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY
NEAR AND EAST OF THE BLUE RIDGE AND CATOCTIN MOUNTAINS.

HAVE NOT ISSUED A FLOOD WATCH SINCE ANY FLOODING IS EXPECTED TO BE
LOCALIZED. WILL CONTINUE TO MONITOR RAINFALL TOTALS STREAM LEVELS
THROUGH TONIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     MDZ501.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 AM EDT MONDAY FOR
     MDZ501-502.
VA...WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     VAZ503.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 AM EDT MONDAY FOR
     VAZ025>031-036>040-051-501>504.
WV...WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     WVZ501-503-505.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 AM EDT MONDAY FOR
     WVZ050-051-055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     ANZ530>543.
     GALE WARNING FROM 2 PM THIS AFTERNOON TO 6 AM EDT MONDAY FOR
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...GMS
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/GMS
MARINE...BJL/GMS
HYDROLOGY...BJL
Hazardous weather outlook, Mar 30, 12:28 AM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
128 AM EDT SUN MAR 30 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
128 AM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL CONTINUE THROUGH THIS EVENING. RUNOFF FROM THE RAINFALL
WILL LEAD TO STEADY RISES OF CREEKS AND STREAMS. LOCALIZED
FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS URBAN AREAS ARE
POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS TODAY. A GALE
WARNING IS IN EFFECT TONIGHT FOR ALL THE WATERS...AND MAY NEED TO
BE EXTENDED INTO MONDAY.

GUSTY NORTHWEST WINDS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
WIND ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
128 AM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ALLEGHENY FRONT
STARTING LATE TONIGHT. SEE WBCWSWLWX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL CONTINUE THROUGH LATE THIS EVENING. RUNOFF FROM THE
STEADY RAINFALL WILL LEAD TO RISES OF CREEKS AND STREAMS.
LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE.

THE WINTER WEATHER ADVISORY CONTINUES TODAY FOR THE ALLEGHENY
FRONT. ACCUMULATING SNOW IS POSSIBLE ALONG THE RIDGE TOPS OF THE
BLUE RIDGE MOUNTAINS AND CATOCTIN MOUNTAINS.

A WIND ADVISORY IS IN EFFECT FOR THE BLUE RIDGE...POTOMAC
HIGHLANDS PORTIONS OF CENTRAL VIRGINIA TODAY AND INTO TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 30, 1:16 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 AM EDT SUN MAR 30 2014

ANZ538-MDZ006-007-011-014-300815-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-NORTHERN BALTIMORE-
HARFORD-SOUTHERN BALTIMORE-ANNE ARUNDEL-
INCLUDING THE CITIES OF...BALTIMORE...ANNAPOLIS
216 AM EDT SUN MAR 30 2014

...PATCHY DENSE FOG EARLY THIS MORNING...

AN ONSHORE FLOW HAS RESULTED IN THE DEVELOPMENT OF FOG EARLY THIS
MORNING ACROSS PORTIONS OF EXTREME NORTHEASTERN MARYLAND...
INCLUDING PORTIONS OF THE BALTIMORE METROPOLITAN AREAS. FOG WILL
BE LOCALLY DENSE IN THESE LOCATIONS...PARTICULARLY ALONG AND ON
THE WESTERN SIDE OF THE MARYLAND CHESAPEAKE BAY AND THE TIDAL
POTOMAC RIVER. VISIBILITIES WILL BE REDUCED TO ONE-QUARTER MILE AT
TIMES THROUGH 4 AM.

BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY WHEN TRAVELING
THIS MORNING...USE LOW-BEAM HEADLIGHTS AND REDUCE SPEED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
March 30, 3:00 AM EST to 3:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snow accumulation of 6 or more inches was measured at surrounding locations.

Winter Weather, Nelson

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Albemarle

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Augusta

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Rockingham

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Greene

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Page

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Madison

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Rappahannock

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Northern Fauquier

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Warren

When
March 30, 7:00 AM EST to 4:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Loudoun

When
March 30, 10:00 AM EST to 6:00 PM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

Winter Weather, Clarke

When
March 30, 10:00 AM EST to 6:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snow accumulation of 2 or more inches was measured at higher elevations at surrounding locations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507022, 507023, 507024, 507026, 507027, 507028, 507029, 507030, 507031, 507032, 507033, 507034, 507043.